Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 70, NWS Springfield, MO

July 10, 2006Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 10, 2006, 7:39 AM CDT for Howell County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 7:39 AM CDT (12:39 UTC)
Expired
Jul 10, 2006, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 155 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:26 AM CDTHEAVY RAIN 3.12West Plains, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 101244
FFWSGF
MOC091-101845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 145 PM CDT MONDAY

* AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOW LYING 
  AND OTHER FLOOD PRONE AREAS BETWEEN WEST PLAINS...LANTON...AND 
  BRANDSVILLE. 

  LAW ENFORCEMENT REPORTED RAPIDLY RISING WATER LEVELS ON MYATT 
  CREEK. FLASH FLOODING WILL OCCUR ON MYATT CREEK AND OVER A LOW 
  WATER CROSSING ON HIGHWAY 142 THREE MILES EAST OF LANTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3650 9195 3650 9170 3679 9168 3679 9194

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 101445
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT MON JUL 10 2006

MOC091-101845-
HOWELL MO-
945 AM CDT MON JUL 10 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWELL COUNTY UNTIL 145
PM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT EAST CENTRAL HOWELL COUNTY HAD RECEIVED 
THREE TO FOUR INCHES OF RAINFALL SINCE 630 AM.

REDEVELOPING THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...WEST PLAINS...BRANDSVILLE...PEACE VALLEY...POMONA AND 
WHITE CHURCH.

LAW ENFORCEMENT REPORTED RAPIDLY RISING WATER LEVELS ON MYATT   
CREEK IN EXTREME SOUTHEAST HOWELL COUNTY.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3672 9203 3650 9170 3697 9169 3694 9191

$$

TERRY
000 
WGUS73 KSGF 101553
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 AM CDT MON JUL 10 2006

MOC091-101845-
HOWELL MO-
1052 AM CDT MON JUL 10 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWELL COUNTY UNTIL 145
PM CDT...

AT 1045 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
HIGHWAY 17 BETWEEN MOUNTAIN VIEW AND WEST PLAINS WAS CLOSED AND 
VEHICLES HAD BEEN SWEPT OFF THE ROAD. DOPPLER RADAR ESTIMATED THAT  
FOUR TO FIVE INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE EARLY THIS 
MORNING. 

MODERATE TO HEAVY RAINFALL WILL CONTINUE IN THE WARNED AREA THROUGH 
THE MORNING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...MOUNTAIN VIEW...WEST PLAINS...WILLOW SPRINGS... 
BRANDSVILLE...LANTON...PEACE VALLEY...POMONA...SOUTH FORK AND WHITE 
CHURCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3672 9203 3651 9196 3650 9170 3703 9167
      3701 9204

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 6:40 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 10, 6:40 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON JUL 10 2006

.UPDATE...

SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE PAST FEW HOURS FROM
EASTERN KANSAS TO THE EASTERN OZARKS AS THE LOW LEVEL JET VEERED.
THE CONVECTION DEVELOPED ALONG AN AXIS OF ISENTROPIC ASCENT AND
THETA-E ADVECTION. THIS ACTIVITY WILL TRANSITION GRADUALLY EASTWARD
PRODUCING LOCALLY HEAVY RAINFALL. RAIN POTENTIAL HAS DIMINISHED
ACROSS FAR SOUTHWEST MISSOURI THIS MORNING AND WILL ADJUST FORECAST
GRIDS BASED ON RADAR TRENDS.

FOSTER

&&

.DISCUSSION...

A LARGE CONVECTIVE CLUSTER WAS TRACKING ACROSS CENTRAL KANSAS EARLY
MONDAY IN ADVANCE OF A SHORTWAVE MOVING OUT OF THE HIGH PLAINS.
CLOUD TOPS HAD WARMED AND LIGHTNING DECREASED HAVE DECREASED SINCE
06Z. CONVECTION WAS YET TO DEVELOP ACROSS THE OZARKS REGION. HOWEVER
RUC MODEL ANALYSIS SHOWED 850 MB INSTABILITY INCREASING FROM
SOUTHERN KANSAS TO NORTHERN ARKANSAS COINCIDING WITH AN AXIS OF
MOISTURE CONVERGENCE. THE LOWER ATMOSPHERIC COLUMN HAS MOISTENED
CONSIDERABLY OVER THE PAST 24 HOURS WITH PRECIPITABLE WATER VALUES
OF 1.8 ON THE 00Z SGF SOUNDING.

ISENTROPIC ASCENT AND THETA-E ADVECTION WILL INCREASE THROUGH THE
MORNING AS THE SHORTWAVE TO THE WEST TRANSLATES EAST NORTHEAST. WITH
DEEP MOISTURE NOW IN PLACE...ELEVATED CONVECTION SHOULD DEVELOP
DURING THE MORNING AS THE LOW LEVEL JET BECOMES ESTABLISHED THEN
VEERS. 850 DEWPOINTS IN EXCESS OF 15 DEGREES AND DEEP WARM CLOUD
LAYER WILL SUPPORT EFFICIENT RAIN PRODUCERS. EVOLUTION OF CONVECTION
SOMEWHAT IN QUESTION DURING THE DAY DUE TO CONVECTIVE DEBRIS. IT
APPEARS THE AIRMASS WILL HAVE THE OPPORTUNITY RECOVER OVER SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI THIS AFTERNOON AS MORNING CONVECTION
PUSHES OFF TO THE NORTHEAST. ANY SUNSHINE WILL QUICKLY WARM THE
BOUNDARY LAYER WHILE SURFACE DEWPOINTS APPROACH 70 DEGRES. THIS
WOULD YIELD SURFACE BASED CAPES AROUND 1500 J/KG. WHILE DEEP LAYERED
SHEAR WILL NOT BE IMPRESSIVE IT COULD BE SUFFICIENT FOR ORGANIZED
MULTI-CELL STORMS AND THE POSSIBILITY OF AN ISOLATED SEVERE STORM.

ACTIVITY WILL CONTINUE INTO TONIGHT AS THE SHORTWAVE LIFTS INTO THE
UPPER MIDWEST AND A SURFACE BOUNDARY SAGS SOUTHWARD INTO THE EASTERN
PLAINS. CONVECTION WILL BE ENHANCED OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. THE NOSE OF THIS JET AND RESULTANT MASS CONVERGENCE IS
PROGGED TO BE FOCUSED SOMEWHERE ACROSS CENTRAL MISSOURI.

MODELS DIFFER ON THE FRONTAL PROGRESSION TUESDAY AND WEDNESDAY AS
THE SHORTWAVE EXITS OFF TO THE NORTHEAST. WILL LEAN TOWARD THE WRF
MODEL SOLUTION WHICH STALLS THE SURFACE BOUNDARY TO OUR WEST. VERY
MOIST AND MODERATELY UNSTABLE AIRMASS COUPLED WITH AMPLE LOW LEVEL
CONVERGENCE SHOULD SUPPORT SCATTERED TO NUMEROUS CONVECTION. THE
POTENTIAL EXISTS FOR STRONGER SURFACE HEATING TUESDAY THUS MORE
UNSTABLE. HOWEVER SHEAR PROFILES ARE PROGGED TO BE RATHER WEAK. THE
CHANCE OF CONVECTION WILL CONTINUE INTO WEDNESDAY BUT WITH LESSER
COVERAGE DUE TO THE LACK OF UPPER LEVEL SUPPORT.

THE GFS AND WRF MODELS IN AGREEMENT IN BRINGING ANOTHER SHORTWAVE
INTO THE REGION THURSDAY. UNCERTAINTY EXISTS ON THE EVOLUTION OF
THIS SYSTEM SO JUST HAVE LOW RAIN CHANCES GOING FOR THURSDAY.

AN UPPER RIDGE IS PROGGED TO BUILD OVER THE REGION LATE WEEK INTO
THE WEEKEND BRINGING A PERIOD OF HOT AND HUMID WEATHER TYPICAL OF
MID SUMMER.

FOSTER

&&

.AVIATION...

BROKEN TO OVERCAST VFR CEILINGS ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE THE RULE THROUGH TONIGHT. LOCALIZED MVFR
CEILINGS AND VISIBILITIES LESS THAN 5 MILES WILL OCCUR IN THE
HEAVIER SHOWERS. THE ACTIVITY WILL BE CONCENTRATED TO THE NORTH AND
EAST OF THE JOPLIN AND SPRINGFIELD TERMINALS THIS MORNING WITH
INCREASING CHANCES OF STORMS IN THE VICINITY LATER THIS AFTERNOON
AND EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 10, 6:00 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON JUL 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...AND WIND
  GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE MISSOURI OZARKS
  AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE PLAINS TODAY AND
  INTERACT WITH A VERY MOIST AIRMASS TO PRODUCE SCATTERED
  THUNDERSTORMS. THE STORMS WILL BE MOST NUMEROUS THIS MORNING
  ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. ADDITIONAL
  THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND
  EVENING ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

  DUE TO LIMITED INSTABILITY AND WEAK VERTICAL WIND SHEAR...SEVERE
  STORMS ARE NOT EXPECTED THIS MORNING.  THE AIRMASS WILL BECOME
  MORE UNSTABLE LATER TODAY SUPPORTING A FEW STRONG TO POSSIBLY
  SEVERE THUNDERSTORMS.

  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER RELATIVELY DRY
  SOILS ACROSS THE REGION WILL LIMIT THE RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM TUESDAY THROUGH
  THURSDAY. THE RISK FOR ORGANIZED SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:55 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 10, 11:06 AM CDTFlash Flood WarningSGFTexas3 hr
Jul 10, 1:13 PM CDTSevere Thunderstorm WarningSGFChristian47 min
Jul 10, 1:39 PM CDTSevere Thunderstorm WarningSGFTaney51 min
Jul 10, 1:45 PM CDTFlash Flood WarningSGFHowell6 hr
Jul 10, 1:58 PM CDTFlash Flood WarningSGFOregon, Shannon, Texas6 hr
Jul 10, 2:52 PM CDTFlash Flood WarningSGFLaclede, Webster, Wright6 hr
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon48 min
Jul 10, 3:48 PM CDTFlash Flood WatchSGFCamden, Christian, Dallas, Dent, Douglas, Greene and 14 more30 hr
Jul 10, 4:13 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Jul 10, 4:22 PM CDTSevere Thunderstorm WarningSGFMcDonald38 min
Jul 10, 4:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
Jul 10, 4:45 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence60 min
Jul 10, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.